Drug-induced Liver Injury With Skin Reactions

Drugs and Host Risk Factors, Clinical Phenotypes and Prognosis

Harshad Devarbhavi; Sujata Raj

Disclosures

Liver International. 2019;39(5):802-811. 

In This Article

Drugs Associated With DISI and DILI

Hundreds of drugs are implicated in isolated liver injury or skin injury. Remarkably, only a limited number of drugs are associated with concomitant liver and skin injury.[10] The exact reason, why a small subset of people exposed to a drug develop SCAR and liver injury and a vast majority do not, is not clear. Several factors are implicated, and it is likely that a combination of drug, host and environmental factors acting in concert result in injury.[10]

The limited number of drugs associated with both DILI and DISI is listed in Table 1. They have been implicated as a cause of both DRESS and SJS/TEN with or without DILI (this will be described later). The first-generation anti-epileptic drugs (AED) particularly the aromatic amines (carbamazepine, phenytoin, phenobarbitone) are by far the most common drugs responsible worldwide. In the prospective RegiSCAR study, AED's were involved in 35%, followed by allopurinol in 18%, antimicrobial sulfonamides and dapsone in 12% and other antibiotics in 11%.[11] The median time interval from drug intake was 3-8 weeks.[10] However, medications associated with concomitant DILI and DISI are rare. A recent report identified 255 cases of skin reaction amongst 919 patients with DILI. In this series too, AED (36%) were the commonest drug class followed by antibiotics (27%), antituberculosis agents (20%), antiretroviral agents (7.8%) and non-steroidal anti-inflammatory agents (4%). DRESS was the most common phenotype involved followed by SJS/TEN and others.[12] The delayed hypersensitivity reaction is suggestive of the involvement of the adaptive immune response. Although the second-generation anti-epileptic drugs have a less potential to cause DILI and DISI, lamotrigine and levetiracetam have also been associated with injury and hypersensitive skin reaction.[13,14] Indeed, lamotrigine carries a black box warning issued by the FDA, in USA. Although gradual dose titration with lamotrigine and caution with valproate co-administration is recommended,[15] DRESS may occur despite small dose during monotherapy.[14] Levetiracetam, a newer generation AED, is not metabolized by liver,[16] yet has been associated with DRESS and severe hepatitis.[17] In some regions, non-steroidal anti-inflammatory drugs are one of the top three culprits together with anti-epileptics and antibiotics.[18]

Although hypersensitivity reactions are not dose-related by definition, drugs such as lamotrigine used at a higher dose, is a risk factor, because of which gradual escalation is recommended. In some cases, co-administration of valproate increases lamotrigine blood levels thus increasing the risk of hypersensitivity and hepatotoxicity.[19] Valproate increases the elimination half-life of lamotrigine by inhibiting glucuronidation of lamotrigine.[20]

Likewise, administration of isoniazid together with phenytoin or carbamazepine in patients with central nervous tuberculosis increases the blood levels of anti-epileptic drugs and their toxicity.[21,22]

Abacavir, a nucleoside reverse transcriptor inhibitor, and nevirapine, a non-nucleoside reverse transcriptase inhibitor, have been used in the combination treatment of patients with HIV-1 infection. Both drugs are known to be associated with skin hypersensitivity reactions. Nevirapine is associated with a DRESS and SJS in approximately 5% and 0.3% of the patients starting the drug respectively.[23] Injury from both the drugs has been linked to specific HLA. However, abacavir rarely produced clinically significant liver injury while nevirapine-induced liver injury can range from liver biochemical test abnormalities to severe hepatitis and acute liver failure. Furthermore, nevirapine-associated hypersensitivity reaction is CD4 dependent, with CD4T cells levels >25% being a significant risk factor.[24]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....